New Mexico, 2012Flash Flooding and Lightning Strike in New Mexico, July 24, 2012
July 24, 2012 · NWS ABQ · 3 events in 2 counties and zones
Deep moisture, an upper level wave, and weak steering flow across the region allowed locally heavy rainfall to develop producing flash flooding. Torrential rainfall was reported in the Albuquerque Metro area with significant arroyo and roadway flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture, an upper level wave, and weak steering flow across the region allowed locally heavy rainfall to develop producing flash flooding. Torrential rainfall was reported in the Albuquerque Metro area with significant arroyo and roadway flooding. Heavy rainfall over the Ramah area created flooded roadways with an officer stranded along reservation road 135.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 3:50 PM MST, 55 minutes earlier.
Area forecast discussion, Jul 24, 3:50 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT TUE JUL 24 2012
.AVIATION...
00Z TAF CYCLE
WEAK UPPER LOW PRESSURE AREAS OVER TX PANHANDLE/SW KS/SE CO WILL
DRIFT NORTH AND EVENTUALLY BECOME CAUGHT UP IN STRONGER WLY WINDS
OVR THE MIDWEST. A SECOND DISTURBANCE WILL TRACK INTO NW/WCENTRAL
NM BEFORE BEFORE 25/12Z. SCT CONVECTION WILL GENLY DRIFT TO THE
EAST AND SOUTHEAST BEFORE 06Z...WITH POTENTIAL FOR ISOLD
CONVECTION TO PERSIST OVER NORTHERN AND CENTRAL NM BETWEEN 06Z AND
12Z. MTS WILL CONTINUE TO BE OCCASIONALLY OBSCURED DUE TO WDLY SCT
MVFR CIGS/VBSYS IN TSRA SFC WND GUSTS 35KT.
&&
.DISCUSSION...309 PM MDT TUE JUL 24 2012... ACTIVE WEATHER
CONTINUES AS WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE FORMED OVER
W AND CNTRL NM. SOME HEAVY RAIN OVER THE LAS CONCHAS BURN
SCAR...BUT OVERALL NOT AS MANY HEAVY RAINERS TODAY AS COMPARED TO
YESTERDAY. SHORT WAVE IN TX PANHANDLE WILL NOT BE A PLAYER IN OUR
WEATHER TONIGHT...BUT SHORT WAVE OVER ERN AZ WILL BE AS IT DRIFTS
INTO WRN NM. COULD SEE CONVECTION EXIST WELL INTO THE NIGHT OVER
THE WRN ZONES. COULD STILL BE SOME LOCAL FLOODING ISSUES THROUGH
THIS EVENING...JUST ABOUT ANYWHERE.
BACK DOOR COLD FRONT TO REACH THE FAR NE WED AND COULD HELP FOCUS
THUNDERSTORMS THERE IN THE PM. OTHERWISE W AND CNTRL HIGH TERRAIN
AGAIN THE PRIME AREAS FOR CONVECTION WED...WITH THE STEERING FLOW
FROM N TO S. HIGH PRESSURE TO OUR W BEGINS TO AFFECT NM WITH SOME
DRYING IN THE MID LEVELS ACROSS THE FAR NW.
BACK DOOR COLD FRONT TO MOVE S AND W WED NIGHT INTO EARLY THU WITH
RENEWED MOISTURE. SCATTERED TO NUMEROUS SHOWERS AND STORMS EXPECTED
OVER ALL BUT THE NW...WHERE HIGH PRESSURE WILL BE BUILDING IN AND
SUPPRESSING CONVECTION.
ABOVE MENTIONED HIGH PRESSURE WILL BEGIN TO SHIFT TO THE E FRI AND
ESPECIALLY OVER THE UPCOMING WEEKEND. WE WILL TRANSITION TO A S TO
N MONSOONAL FLOW THAT WILL FAVOR THE WESTERN THIRD OF THE STATE FOR
THE WEEKEND. CHJ
&&
.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING BEFORE DECREASING IN COVERAGE AS AN UPPER LEVEL
TROUGH PASSES EASTWARD ACROSS THE FORECAST AREA. IN THE WAKE OF THE
UPPER LEVEL TROUGH...DRIER AIR WILL MOVE INTO CENTRAL AND NW PARTS
OF THE STATE WITH A DOWNTICK IN THUNDERSTORM COVERAGE ON WEDNESDAY.
THE EXCEPTION WILL BE THE SANGRE DE CRISTO MOUNTAINS...NORTHEAST AND
EAST CENTRAL PLAINS...WHERE A BACK DOOR COLD FRONT WILL ENTER
WEDNESDAY AND SOME POTENTIALLY STRONG THUNDERSTORMS WILL TRACK
SOUTHEASTWARD OFF THE SANGRES IN NORTHWEST FLOW ALOFT DURING THE
AFTERNOON AND NIGHT.
THURSDAY...THE BACK DOOR COLD FRONT WILL FLOW INTO THE CENTRAL
VALLEY WITH ONLY A LIGHT EAST WIND BELOW CANYONS. BROAD SCALE
EASTERLY UPSLOPE FLOW WILL MAKE THE CENTRAL MOUNTAIN CHAIN AND EAST
SLOPES FAVORED FOR WETTER CONVECTION DURING THE DAY. THEN...FLOW
AROUND A MID LEVEL HIGH NEAR THE NM/CO BORDER SHOULD STEER A FAIR
AMOUNT OF CONVECTION INTO THE CENTRAL VALLEY AND UP THE EAST SLOPES
OF THE CONTINENTAL DIVIDE DURING THE EVENING.
FRIDAY THROUGH THE WEEKEND THE 500 MB HIGH PRESSURE SYSTEM WILL
GRADUALLY SHIFT EASTWARD OVER OKLAHOMA. GFS AND ECMWF INDICATE THAT
FRIDAY MAY BRING THE MOST WIDESPREAD CONVECTION OF THE WEEKEND...AS
AN EASTERLY WAVE EMBEDDED IN THE RIDGE TRACKS NORTHWESTWARD ACROSS
SOUTHERN AND EASTERN PARTS OF THE FORECAST AREA. THE ECMWF DEPICTS
FRIDAYS PRECIP SOMEWHAT LIGHTER AND LESS WIDESPREAD THAN THE
GFS...BECAUSE IT TRACKS THE WAVE A LITTLE FARTHER SOUTH. A TYPICAL
MONSOON MOISTURE PLUME IS PROGGED TO EXTEND NORTHWARD ALONG THE
NM/AZ BORDER SATURDAY AND SUNDAY WITH THE BEST WETTING PRECIP
CHANCES ALONG AND WEST OF THE CONTINENTAL DIVIDE.
TEMPERATURE-WISE...HIGHS NEAR AN A LITTLE BELOW NORMAL ARE EXPECTED
IN THE WEST WEDNESDAY...WITH READINGS UP TO 9 DEGREES ABOVE NORMAL
ACROSS THE EAST. AFTER NEAR NORMAL READINGS THURSDAY...HIGHS UP TO 7
DEGREES BELOW NORMAL ARE EXPECTED ACROSS THE WEST FRIDAY THROUGH THE
WEEKEND AS HIGHS IN THE EAST GRADUALLY RISE UP TO 8 DEGREES ABOVE
NORMAL. 44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 24, 5:58 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
658 AM MDT TUE JUL 24 2012
NMZ501>540-251300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
658 AM MDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN...MOSTLY OCCURRING IN THE AFTERNOON AND EVENING... WILL
BE LIKELY ACROSS WESTERN NEW MEXICO FROM THE GILA REGION NORTH
INTO CIBOLA AND MCKINLEY COUNTY AS WELL AS OVER THE NORTHERN
MOUNTAINS. THE GREATEST POTENTIAL FOR LOCALIZED HIGH FLOWS
IN...OR EVEN FLASH FLOODING OF...SMALL STREAMS...ARROYOS AND
WASHES STILL SHOULD BE IN THE VICINITY OF THE WHITEWATER BALDY...LITTLE
BEAR AND LOS CONCHAS BURN SCARS. STRONG GUSTY WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN AND SMALL
HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALIZED
HEAVY RAIN WILL EXPAND TO INCLUDE THE EASTERN PLAINS WEDNESDAY
THROUGH AT LEAST FRIDAY. THROUGH THIS PERIOD...EXPECT AN ONGOING
POTENTIAL FOR HIGH FLOWS OR LOCALIZED FLASH FLOODING IN AND BELOW
RECENT FOREST BURN SCARS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
Flash Flood, Cibola
- When
- July 24, 4:45 PM MST to 5:15 PM MST
- Where
- Cibola County, 5.27 mi WNW of El Morro to 5.39 mi WNW of El Morro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.070, -108.410
Reservation Road 135 was completely flooded and impassable near the intersection of Highway 53.
Flash Flood, Bernalillo
- When
- July 24, 5:00 PM MST to 5:45 PM MST
- Where
- Bernalillo County, 4.18 mi N of Albuquerque to 4.75 mi N of Albuquerque
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.180, -106.620
Intersection of El Pueblo Rd and Edith Blvd was washed over with rocks, dirt, and asphalt from a nearby bike path. Several urban arroyos in the region were near maximum capacity.
Lightning, Bernalillo
- When
- July 24, 5:00 PM MST to 5:01 PM MST
- Where
- Bernalillo County, 3.97 mi E of Albuquerque
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.117, -106.560
Lightning ripped a hole through the top of Christ Lutheran Church at Pennsylvania Street and Candelaria Road NE.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385411, 385407, 386018.